You may want to reconsider taking this heartburn medication - it could cause you serious troubles with your kidneys.
Heartburn can be a painful condition, and there are many drugs on the market that can alleviate the symptoms. According to a Tech Times report, however, recent studies has linked a popular class of heartburn drugs, called proton pump inhibitors, or PPIs, which also treat acid reflux, to chronic kidney disease.
Two recently released studies have linked PPIs to a heightened risk of chronic kidney disease. Common PPIs include Prilosec, Nexium, and Prevacid.
The first study examined 24,000 people who had developed chronic kidney disease between 2001 and 2008. According to Pradeep Arora, from the SUNY Buffalo School of Medicine and Biomedical Science, roughly 25 percent of patients who had chronic kidney disease were also treated with PPIs. The risk of death was also found to increase with the use of PPIs.
The second study, carried out by Benjamin Lazarus of the Royal Brisbane and Women’s Hospital in Australia, examined over 10,000 patients and found that people who used PPIs to treat heartburn and acid reflux were 50 percent more likely to develop chronic kidney disease than other patients.
The study also showed that the risk of chronic kidney disease was not affected by a different class of heartburn drugs, called H2-blockers. Zantac and Tagamet are two examples of H2-blockers, which work to suppress excess amounts of acid in the stomach.
The studies offer a link between the PPIs and chronic kidney disease, but neither one could prove a causal relationship. PPIs have been linked to kidney disease before, such as acute kidney injury and an inflammatory disorder called acute interstitial nephritis.
“It is very reasonable to assume that PPIs themselves can cause chronic kidney disease. Patients should only use PPIs for USFDA-approved indications, and not to treat simple heartburn or indigestion,” Arora said.
There are several possible explanations for the link between PPIs and chronic kidney disease. The kidneys may eventually become damaged from repeated instances of acute interstitial nephritis, caused by short-term PPI use.
The drugs can also lower the levels of magnesium in the blood, which can cause damage to the kidneys. The studies’ findings will be presented at the annual meting of the American Society of Nephrology in San Diego this November.